Winter Storm, Kaibab Plateau
- When
- March 10, 12:00 PM MST to March 12, 6:00 PM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
A major winter storm affected all of Northern Arizona from Friday (03/10) though most of the day on Sunday (3/12). Heavy snowfall and rare low elevation snowfall occurred over almost all of Northern Arizona.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A major winter storm affected all of Northern Arizona from Friday (03/10) though most of the day on Sunday (3/12). Heavy snowfall and rare low elevation snowfall occurred over almost all of Northern Arizona. Snow levels dropped to as low as 2000 feet south of the Mogollon Rim. Strong winds accompanied this storm...leading to significant blowing and drifting snow. This made for difficult driving conditions on snow packed and icy roads with some areas having very poor visibility. Some storm totals from across northern Arizona (in inches) include: Alpine 24, Ash Fork 7, Bagdad 5, Black Canyon City and Camp Verde T, Chinle 3, Clarkdale 0.5, Concho 23, Cordes Junction 6, Christopher Creek 37, Crown King 16, Flagstaff 30, Forest Lakes 40-48, Fredonia 6, Ganado 6-8, Grand Canyon - N. Rim 29-40, Grand Canyon - S. Rim 17, Greer 44, Hart Prairie 51, Heber 30, Holbrook 8-10, Jacob Lake 27, Jerome 6, Kayenta 14, Mayer 8, Mormon Lake 20, Munds Park 13, Navajo National Monument 9, Page 2, Payson 31, Peeples Valley 8, Petrified Forest National Park 13, Phantom Ranch T, Pine 20, Pinetop/Lakeside 48, Prescott 7-12, Rye 8, Saint Johns 15-18, Sanders 5, Sedona 2, Seligman 8, Show Low 30, Snowbowl - 9500 Feet 36, Snowbowl - 10800 Feet 57, Star Valley 30, Strawberry 18-20, Sunset Crater 17, Tuba City 2-4, White River and Window Rock 18, Williams 30, Winona 15, Winslow 2, and Yarnell 6 inches. Two Embry Riddle University students and their friend died when their car hit a truck on a snow covered road in Prescott Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 10, 9:30 AM MST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST FRI MAR 10 2006 .SYNOPSIS...A MAJOR WINTER STORM WILL BRING COLD TEMPERATURES... STRONG WINDS...PERIODS OF BLOWING AND BLOWING SNOW...AND RAIN TO THE NORTHLAND THROUGH THE WEEKEND. THIS WILL BE THE COLDEST STORM SYSTEM OF THE SEASON WITH THE MOST PRECIPITATION AS WELL. && .DISCUSSION...A STRONG WINTER STORM IS DEVELOPING OVER THE SOUTHWEST TODAY. SEVERAL AREAS ALREADY EXPERIENCING RAIN...SNOW SHOWERS... STRONG WINDS...AND BLOWING SNOW ASSOCIATED WITH THE AN INITIAL SHORTWAVE. THIS FEATURE IS ON THE LEADING EDGE OF THE THE LARGE-SCALE LOW CURRENTLY SPANNING MUCH OF THE WESTERN UNITED STATES. INTENSE LOW-LEVEL PRESSURE GRADIENTS OVER THE REGION HAVE BROUGHT ADVISORY LEVEL WINDS ALONG AND NORTHEAST OF THE MOGOLLON RIM. EXPECT THE WIND TO CONTINUE TO INCREASE TO HIGH WIND WARNING LEVELS ON THE WINDWARD SIDE OF THE MOGLLONG RIM IN THE LCR THROUGH THE DAY. COLD AIR ADVECTION WILL CONTINUE THROUGH THE DAY WITH SNOW LEVELS LOWERING DOWN TO THE 3500 TO 4000 FOOT RANGE BY THIS AFTERNOON. THE BULK OF THE PRECIPITATION ASSOCIATED WITH THE MAIN LOW PRESSURE WILL ARRIVE UNTIL LATE TONIGHT AND CONTINUE THROUGH SATURDAY NIGHT. A WINTER STORM WATCH (PHXWSWFGZ) IS EFFECT FOR ALL NORTHERN AZ LOCATIONS ABOVE 4000 FEET FOR SATURDAY. MID-TO-UPPER LEVEL DYNAMICS DURING THE WATCH PERIOD ARE IMPRESSIVE FOR EFFICIENT SNOWFALL GENERATION. DEEP LAYER MOISTURE IS ALSO REFLECTED IN MODEL CROSS-SECTIONS AND WOULD CORRELATE TO SNOWFALL RATES NOT YET EXPERIENCED THIS SEASON...ESPECIALLY ACROSS THE MOGOLLON RIM...WHITE MOUNTAINS...AND NORTHERN GILA COUNTY. FOR THE EXTENDED FORECAST...LATEST GFS MODEL RUNS SWEEP THE BROAD TROUGH EAST OF THE NORTHLAND BY LATE MONDAY. THIS WOULD RETURN NORTHERN ARIZONA TO SEASONABLE TEMPS AND DRY CONDITIONS BY THE MIDDLE OF NEXT WEEK. && .AVIATION...FOR THE 18Z PACKAGE...LOW LEVEL PRESSURE GRADIENTS ARE ALREADY BRINGING SOUTHWEST WINDS GENERALLY 25 KTS GUSTING TO 35KT. ENHANCED SNOW SHOWER ACTIVITY EXISTS FROM ASH FORK EASTWARD ALONG THE MOGOLLON RIM DUE TO DEEPER CLOUD LAYERS. STRONG WINDS WILL CONTINUE TO DEVELOP TODAY WITH SPEEDS OF 35KT GUSTING TO 50KT IN THE LITTLE COLORADO RIVER VALLEY. SNOW WILL BECOME WIDESPREAD AFTER 06Z...HEAVY AT TIMES...TO ELEVATIONS DOWN TO 3500 FEET...REDUCING CEILINGS AND VISIBILITIES TO IFR CATEGORIES AT TIMES. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 7 PM MST FRIDAY FOR AZ ZONES 12/13/14/40. WIND ADVISORY UNTIL 7 PM MST FRIDAY FOR AZ ZONES 9/10/11/17/39. WIND ADVISORY UNTIL 5 PM MST FRIDAY FOR AZ ZONES 6/7/15/16/18. WINTER STORM WATCH FROM FROM 6 AM MST SATURDAY UNTIL 6 AM MST SUNDAY FOR AZ ZONES 04>18/37>40 FOR ELEVATIONS ABOVE 4000 FEET. && MAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 530 AM MST FRI MAR 10 2006 AZZ004>018-037>040-110700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 530 AM MST FRI MAR 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A DEEP AND COLD LOW PRESSURE SYSTEM ACROSS THE WESTERN UNITED STATES WILL CAUSE NUMEROUS HAZARDOUS WEATHER CONDITIONS FOR THE STATE INTO THE WEEKEND. AREAS OF RAIN AND LOCALLY ACCUMULATING SNOW SHOWERS...ALONG WITH STRONG AND GUSTY SOUTHWEST WINDS...WILL DEVELOP ACROSS NORTHERN ARIZONA TODAY. DETAILS ON THE WINDS EXPECTED TODAY CAN BE FOUND IN THE LATEST WIND ADVISORY AND HIGH WIND WARNING (PHXNPWFGZ). THESE WINDS WILL CAUSE LOCALIZED AREAS OF BLOWING SNOW AND TEMPORARILY REDUCE VISIBILITIES TO NEAR OR BELOW 1/2 OF A MILE AT TIMES. IN AREAS ACROSS THE LITTLE COLORADO RIVER VALLEY...PERIODS OF BLOWING DUST MAY ALSO BE ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THIS STRONG STORM SYSTEM IS EXPECTED TO DROP THE BULK OF ANY SNOW FROM EARLY SATURDAY MORNING THROUGH SATURDAY NIGHT. SIGNIFICANT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE FOR LOCATIONS ABOVE 4000 FEET. PLEASE SEE THE WINTER STORM WATCH (PHXWSWFGZ) FOR ADDITIONAL DETAILS ON THIS POTENTIALLY DANGEROUS SYSTEM. KD
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Yavapai County Valleys and Basins | 2006-03-11 | 20 | Male | Vehicle/Towed Trailer | Direct |
| Winter Storm, Yavapai County Valleys and Basins | 2006-03-11 | 19 | Female | Vehicle/Towed Trailer | Direct |
| Winter Storm, Yavapai County Valleys and Basins | 2006-03-11 | 19 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497928, 5497929, 5497930, 5497931, 5497932, 5497933, 5497934, 5497935, 5497936, 5497937, 5497938, 5497939, 5497940, 5497941, 5497942, 5497943, 5497944, 5497945, 5497946.